Michigan, 2011

Winter Weather in Michigan, December 29, 2011

December 29, 2011 · NWS MQT · 2 events in 2 counties and zones

A low pressure trough moving across the area dumped moderate snow near Copper Harbor on the 29th. One to three inches of snow elsewhere caused very slippery roads and contributed to a fatal accident in Marquette County.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A low pressure trough moving across the area dumped moderate snow near Copper Harbor on the 29th. One to three inches of snow elsewhere caused very slippery roads and contributed to a fatal accident in Marquette County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 29, 12:27 AM EST, 5 hours 3 minutes earlier.

Area forecast discussion, Dec 29, 12:27 AM EST, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1227 AM EST THU DEC 29 2011

UPDATED AVIATION DISCUSSION FOR THE 06Z TAFS

.SHORT TERM /TONIGHT AND THU/... ISSUED AT 455 PM EST

THE LAKE EFFECT SNOW HAS FINALLY ENDED AS THE RIDGE AXIS SHIFTED
EAST ALLOWING THE PBL WINDS TO TURN SOUTHERLY. AN AREA OF LIGHT SNOW
AND FLURRIES OVER NRN MN AND WESTERN LAKE SUPERIOR ASSOCIATED WITH
WEAK ISENTROPIC LIFT IS SHOWING SIGNS OF DISSIPATING AS IT RUNS INTO
DRIER AIR AND THE RIDGE AXIS. MEANWHILE...LOW PRESSURE OVER THE
DAKOTAS WILL QUICKLY MOVE E-SE TONIGHT INTO THURSDAY. THIS SYSTEM
WILL BE THE FOCUS FOR THE WEATHER OVER THE NEXT 24 HOURS.

THE MODELS ARE IN FAIRLY GOOD AGREEMENT IN BRINGING THE LOW ACROSS
NORTHERN WI INTO NRN LAKE MICHIGAN ON THURSDAY. STRONG WARM
ADVECTION WILL DEVELOP TO THE EAST OF THE LOW TONIGHT WITH THE
ASSOCIATED ISENTROPIC LIFT MOVING ACROSS UPPER MICHIGAN LATER
TONIGHT INTO THURSDAY MORNING. LOOKS LIKE THE ENTIRE UPPER PENINUSLA
WILL SEE A GENERAL LIGHT 1 TO 3 INCHES OF SNOW WITH THIS SYSTEM WITH
700MB MIXING RATIO VALUES 2-3 G/KG LATE TONIGHT INTO THURSDAY
MORNING. THE BIG CONCERN WILL LAKE ENHANCEMENT OFF OF LAKE MICHIGAN
TONIGHT INTO THURSDAY. WITH THE LOW TRACK...S-SE WINDS PBL WINDS
WILL ALLOW FOR A LAKE ENHANCED BAND TO DEVELOP THIS EVENING AND
CONTINUE INTO THURSDAY. THE MODELS INCLUDING THE HIGHER RESOLUTION
MODEL OUTPUT SEEM TO BE IN FAIRLY GOOD AGREEMENT IN SHOWING THIS
BAND AFFECTING AREAS OF EASTERN SCHOOLCRAFT AND SOUTHERN LUCE
COUNTIES (AS WELL AS MACKINAC COUNTY) AFTER MIDNIGHT TONIGHT BEFORE
TURNING TO MORE PURE SYNOPTIC SNOW ON THURSDAY AS THE LOW SLOWS DOWN
AND WARMER 850MB AIR ADVECTS INTO THE REGION FROM THE SOUTH. TRICKY
SNOWFALL FORECAST FOR THE EASTERN U.P. WITH THE 4KM NAM WINDOW
SHOWING UP TO 0.7 INCH OF LIQUID EQUIV ALONG THE
SCHOOLCRAFT/MACKINAC COUNTY BORDER...ALTHOUGH THIS IS THE HIGHEST
WITH THE OTHER MODEL OUTPUT GENERALLY SHOWING 0.4-0.5 INCHES OF
LIQUID TONIGHT INTO THURSDAY IN THIS SAME GENERAL AREA. GIVEN THAT
THE DGZ WILL BE GENERALLY ABOVE THE AREA OF MAX LIFT...EXPECT SNOW
RATIOS TO BE GENERALLY BELOW CLIMO -- OR IN THE 12-15:1
RANGE...ESPECIALLY ON THURSDAY AS THE SNOW TRANSITIONS TO MORE
SYSTEM SNOW. THUS...HAVE OPTED TO ISSUE A WINTER WEATHER ADVISORY
FOR TONIGHT INTO THURSDAY FOR SCHOOLCRAFT AND LUCE COUNTIES FOR UP
TO 7 INCHES OF STORM TOTAL SNOWFALL. ORIGINALLY THOUGHT ABOUT GOING
WITH A WARNING FOR THESE AREAS...BUT GIVEN THE UNCERTAINTY OF WHERE
THE LAKE ENHANCED BAND WILL SET UP...AND GIVEN THE HIGH DIRECTIONAL
SHEAR BELOW 850MB...THERE IS JUST NOT HIGH ENOUGH CONFIDENCE THAT
ANY ONE PLACE WILL SEE 8 INCHES IN 24 HR. REGARDLESS...ROADWAYS WILL
LIKELY BE SNOW COVERED AND RATHER SLIPPERY ON THURSDAY ESPECIALLY
ACROSS THE EASTERN U.P.

AS SAID ABOVE...THE REMAINDER OF THE AREA WILL SEE 1-3 INCHES OF
SNOW...WITH THE LEAST LIKELY ALONG THE WISCONSIN BORDER. MAY SEE A
LITTLE MORE SNOWFALL NEAR LAKE SUPERIOR MAINLY DUE TO BETTER
MOISTURE AND BETTER ISENTROPIC LIFT...BUT PROBABLY NOT AS MUCH AS
THE 0.45 INCHES OF LIQUID THE GFS SUGGESTS MAINLY BECAUSE OF THE
LACK OF SIGNIFICANT MOISTURE. STILL...MARQUETTE...ALGER AND DELTA
COUNTIES COULD APPROACH ADVISORY CRITERIA AS WELL IF A SOLUTION
SIMILAR TO THE GFS PANS OUT. FOR NOW...WILL KEEP JUST BELOW CRITERIA
BUT GO WITH CATEGORICAL POPS LATE TONIGHT INTO THURSDAY.

OTHERWISE...SNOW SHOULD RAPIDLY END NR THE WI BORDER AND POINTS WEST
THU AFTN. IT DRIES OUT RATHER SIGNIFICANTLY ALOFT SO IF THERE IS ANY
LOW LEVEL LIFT (PERHAPS FROM UPSLOPE IN NORTHERLY FLOW BEHIND THE
LOW)...SOME FREEZING DRIZZLE IS POSSIBLE. STILL UNCLEAR IF THIS WILL
OCCUR AND WILL NOT INCLUDE IT IN THE FORECAST BUT IT IS WORTH
MENTIONING.

TEMPERATURES WILL LIKELY DROP EARLY THIS EVENING THEN BECOME STEADY
OR EVEN RISE OVERNIGHT AS THE LOW APPROACHES WITH THE STRONG WARM
ADVECTION. TEMPS ABOVE NORMAL ON THURSDAY DESPITE THE LOW PASSAGE.
MANY PLACES WILL SEE TEMPS RISE INTO THE UPPER 20S/LOWER 30S.

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...

THU NIGHT INTO FRI...LEFTOVER LIGHT SNOW OVER THE ERN PORTION OF THE
CWA WILL GRADUALLY SLIDE OFF TO THE EAST AS WEAKER ISENTROPIC LIFT
AND FGEN EXIT THE AREA. THE PATH OF THE NEXT SHORTWAVE STILL REMAINS
FAR ENOUGH SOUTH...PER LATEST GFS/ECMWF SO THAT FRI SHOULD REMAIN
MOSTLY DRY. KEPT ONLY SLIGHT CHANCE POPS IN THE FCST.

SAT THROUGH TUE...MODELS STILL SHOW A PROGRESSIVE MID-LEVEL TROF
APPROACHING FROM THE NRN PLAINS BRINGING WAA ACROSS THE AREA ON SAT.
WITH LIMITED MOISTURE AVBL...LITTLE/NO MEASURABLE PCPN IS EXPECTED.
THE GFS/GEM/ECMWF STILL ADVERTISING A MORE AMPLIFIED/MERIDIONAL
PATTERN BY LATE SUN INTO MON. AN INFLUX OF MUCH COLDER AIR (850 MB
TEMPS DOWN TO AROUND 20C PER ECMWF) IN THE WAKE OF A COLD FRONT
SUNDAY NIGHT INTO MONDAY WITH DEEP MOISTURE AVAILABLE COULD RESULT
IN SIGNIFICANT ACCUMS OF LES SUNDAY AFTERNOON INTO MON NIGHT FOR
LOCATIONS FAVORED BY NW TO N FLOW TIL PROMINENT SFC RDG BUILDS BACK
IN FROM THE WEST LATE MON NIGHT AND TUE. CONTINUED MENTION OF
POTENTIALLY SIGNIFICANT LES IN HWO.

ANY LINGERING LES FOR AREAS MAINLY EAST OF MQT SHOULD END BY TUE
AFTERNOON AS FLOW BACKS SW BEHIND SFC RDG AXIS AND AHEAD OF
APPROACHING PAC WAVE MOVING THROUGH SCNTRL CANADA. ENHANCEMENT FROM
THIS WAVE AND WINDS SHIFTING MORE WNW COULD RESULT IN MORE LES OVER
THE KEWEENAW PENINSULA AND ERN COUNTY SHORELINE AREAS LATE TUE NIGHT
INTO WED.
&&

.AVIATION /FOR THE 06Z TAF ISSUANCE/...

AS NEXT LOW PRES SYSTEM APPROACHES FROM THE W...-SN WILL SPREAD
ACROSS THE AREA OVERNIGHT THRU THE MORNING...RESULTING IN VFR
CONDITIONS AT KIWD/KCMX/KSAW FALLING QUICKLY TO MVFR THEN IFR.
LIFR CONDITIONS ARE POSSIBLE AS WELL...ESPECIALLY AT KCMX...DURING
PERIOD OF HEAVIEST SNOW. IMPROVEMENT EXPECTED W TO E LATE
MORNING/AFTN AS MAIN AREA OF -SN EXITS. HOWEVER...IT MAY BE
DIFFICULT TO GET RID OF THE LOWER CIGS GIVEN LIGHT LOW-LEVEL WINDS
AND THUS WEAK ADVECTION OF ANY DRIER AIR AT THE LOW-LEVELS. SO...
CIGS MAY REMAIN IFR OR ONLY RISE SLIGHTLY TO LOW MVFR IN THE AFTN.

&&

.MARINE /FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE/...

THE RIDGE HAS FINALLY SHIFTED EAST ALLOWING WINDS TO TURN SOUTHERLY
ACROSS THE LAKE. AS LOW PRESSURE OVER THE PLAINS MOVES EAST
TONIGHT...EXPECT WINDS TO GRADUALLY SHIFT TO THE SOUTHEAST AND EAST
TONIGHT INTO THURSDAY. ALTHOUGH WINDS SHOULD STAY BELOW GALE
FORCE...THEY WILL BECOME RATHER GUSTY OUT OF THE EAST WITH PERHAPS A
GUST OR TWO CLOSE TO GALE FORCE. AFTER ANOTHER LOW MOVES ACROSS THE
LOWER LAKES ON FRIDAY...A WEAK RIDGE BUILDS ACROSS LAKE SUPERIOR
INTO SATURDAY BEFORE A STRONG LOW DEVELOPS OVER THE PLAINS AND MOVES
NORTH OF LAKE SUPERIOR FOR NEW YEARS DAY. NORTH-NORTHWEST GALES ARE
POSSIBLE WITH THIS SYSTEM INTO MONDAY.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...

UPPER MICHIGAN...
  WINTER WEATHER ADVISORY UNTIL 7 PM EST THURSDAY MIZ007-014-085.

LAKE SUPERIOR...NONE.

LAKE MICHIGAN...NONE.

&&

SHORT TERM...MRD
LONG TERM...VOSS
AVIATION...ROLFSON
MARINE...MRD
Hazardous weather outlook, Dec 28, 4:09 PM EST, 13 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
409 PM EST WED DEC 28 2011

MIZ001>006-009>013-084-291200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN HOUGHTON-
409 PM EST WED DEC 28 2011 /309 PM CST WED DEC 28 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

EXPECT A WIDESPREAD 1 TO 3 INCHES OF SNOW ACROSS MUCH OF WEST AND
CENTRAL UPPER MICHIGAN LATE TONIGHT INTO THURSDAY. THE SNOW COULD
CAUSE SLIPPERY ROADS FOR THE THURSDAY MORNING COMMUTE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LAKE EFFECT SNOW IS LIKELY SUNDAY NIGHT THROUGH MONDAY NIGHT NEAR LAKE
SUPERIOR. SIGNIFICANT ACCUMULATIONS ARE POSSIBLE FOR LOCATIONS FAVORED
NORTHWEST TO NORTH WINDS.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

MIZ007-014-085-291200-
LUCE-SOUTHERN SCHOOLCRAFT-NORTHERN SCHOOLCRAFT-
409 PM EST WED DEC 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT

MODERATE LAKE ENHANCED SNOW IS EXPECTED OFF OF LAKE MICHIGAN LATE
THIS EVENING THROUGH THURSDAY. SEE THE LATEST WINTER WEATHER
STATEMENT FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LAKE EFFECT SNOW IS LIKELY SUNDAY NIGHT THROUGH MONDAY NIGHT NEAR LAKE
SUPERIOR. SIGNIFICANT ACCUMULATIONS ARE POSSIBLE FOR LOCATIONS FAVORED
NORTHWEST TO NORTH WINDS.

.SPOTTER INFORMATION STATEMENT...

SNOW REPORTS WOULD BE GREATLY APPRECIATED LATE TONIGHT INTO
THURSDAY.

LSZ162-240>251-263>267-291200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
409 PM EST WED DEC 28 2011 /309 PM CST WED DEC 28 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NORTHWEST GALES ARE POSSIBLE SUNDAY AFTERNOON INTO MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-291200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
409 PM EST WED DEC 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NORTHWEST GALES ARE POSSIBLE SUNDAY AFTERNOON INTO MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

VOSS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Keweenaw

When
December 29, 5:30 AM EST to 2:30 PM EST
Where
Keweenaw forecast zone
Reported by
Trained Spotter
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

An estimated four to six inches of snow fell near Copper Harbor in a nine-hour period on the 29th.

Winter Weather, Marquette

When
December 29, 9:00 AM EST to 1:00 PM EST
Where
Marquette forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 1 indirect
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

A quick inch of wet snow created slippery roads and contributed to a fatal accident just south of Marquette Mountain on Highway M-553 around 10 am on the 29th. A 26 year-old Gwinn man was killed when the northbound car he was driving spun out of control and crashed into a garbage truck heading southbound. The six-month old daughter of the Gwinn man was injured in the crash and transported to Marquette General Hospital. She was listed in stable condition the next day. The driver of the garbage truck was not injured.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Marquette2011-12-2926MaleVehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358362, 358363.